(Long read) Finally New AED med after 40 years

RanMan

Too Much Experience with Epilepsy
Messages
408
Reaction score
0
Points
81
Hi all C W E members

I have been with the same Neurologist for 40 years, and the drug that he prescribed for me was Dilantin
for seizure control.

He was very "Old school" and set in his ways.
He advised against me trying a new drug for my E. and that most of the newer Adds have not been around long enough to be proven as a good AED.

He refused to address my issues (Long term side effects) such as poor gait, balance, coordination, astigmatism, erectile dysfunction etc.

At first (1979) he had me believing that this (Dilantin) was a miracle drug b/c it was controlling my seizures with very little side effects, I found out recently that it should only be used for short term use.

He recently retired, so I was forced to find a new Neurologist.

WOW, What a breath of fresh air.
He showed concern with my long term side effects and immediately started me on Lamotigine (Lamictol) and slowly reduced my Dilantin level gradually.
Most of my previous side effects are less evasive but my cerebellum of my brain has shrunk as a result of long term use of Dilantin. (this is the part of the brain that controls your motor skills as per my recent MRI).

Now I feel that my seizures are almost totally under control, and I feel so much better.
 

Jeanbean

Pillar
Messages
65
Reaction score
2
Points
33
Congratulations!! I was on Phenobarbital and Dilantin in 1973 and found a doctor who switched me to Tegretol and Depakote. I heard in 2013 or so that all of the anti seizure meds and seizures cause shrinking of the brain. They can detect it on an MRI and I have been diagnosed with atrophy of the brain. My neurologist isn't really worried about it but keeps up with brain MRI's. I tried a number of different meds as well but so far these have worked the best. Thanks, Jeanne
 

CQ:)

Veteran
Messages
3,836
Reaction score
9
Points
153
Good to see you RanMan

Good luck with the new meds, hope the Lamictal helps you with no issues.
I was on Lamictal from 2006 - 2008 with no issues, my old neuro only changed it because it wasnt helping with the seizures. He used to often adjust my meds because he couldnt find the right combination to control the partials.
 

Porkette

Veteran
Messages
1,421
Reaction score
12
Points
148
Hi RanMan,

That's great news and I wish you only the best. What I find interesting is how the older meds work better for me than the newer ones and I've had E. for 47 yrs. now. I've found that some Drs. are just set in their own way and nobody can change them. I wish you the best of luck and May God Bless You!

Sue
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,509
Reaction score
13
Points
148
RanMan, that is great news. I wish you had been able to get a second opinion (and try a new med) many years ago.
 

Bernard

Your Host
Administrator
Benefactor
Messages
6,552
Reaction score
14
Points
193
That's great RanMan. 40 years is a *long* time to be taking Dilantin!
 

137Alice

New
Messages
53
Reaction score
0
Points
0
RanMan, so glad for you!!! I understand you so well, also had problems with my doc. Wish you all the best!
Alice
 

Sabbo

Stalwart
Supporter
Messages
767
Reaction score
0
Points
116
Hi, RanMan. I'm surprised. My neuro too me off of Dilantin after 20 years because of the risk of osteoporosis. I've tried every AED out there available for my seizures (simple & complex partials)--still getting 1-3 breakthroughs/month.
 

MaryK

Stalwart
Messages
359
Reaction score
0
Points
51
Wow RanMan...so glad for you. Did he also take you off the phenobarbital too?
 

RanMan

Too Much Experience with Epilepsy
Messages
408
Reaction score
0
Points
81
Mary K

THANX for asking;

I go off the phenobarb in June.
One more week left and I will be "TOTALLY" weaned off the Dilantin.
I've noticed a huge difference already.
 

truegrit

Stalwart
Messages
142
Reaction score
3
Points
68
I'm glad you're getting off Dilantin also. Dilantin used to be doctors go to medicine when treating epilepsy. Now it seems most doctors are starting with Keppra, Depakote, or Lamictal. One med to watch out for is Topamax. A lot of us here have been on it and are glad we no longer are. currently I take a combination of Depakote ER,Lamictal,and Keppra. I'll be having surgery in March so hopefully I can get off some of that also.
 

Sabbo

Stalwart
Supporter
Messages
767
Reaction score
0
Points
116
Truegrit is right. Topamax is one to watch out for--it is one of the 2 AEDs I'm on(400mg/day). Zonegran (300mg/day) is the other. Topamax's side effects are extremely annoying.
 

Cint

Veteran
Supporter
Messages
5,509
Reaction score
0
Points
191
RanMan,

Great to hear from you. Glad that ole doc retired and you're now getting a breath of fresh air. Those AED can/do cause long-term damage and all neurologists should know this. I took Dilantin back in the 80's and was only on it for about 8-10 years. I also tried Lamictal, but it didn't control my seizures, neither did Dilantin and numerous other drugs. I sure hope it does for you.

All meds need to be carefully monitored, not just Topamax. All can cause side effects, some are worse than others.
 

valeriedl

Veteran
Moderator
Supporter
Messages
4,060
Reaction score
11
Points
193
One of the first meds I was on was Tegretol, I'd taken it for 13 years. I had to stop taking it because of another medical condition and my seizures went from around 5 or more a month to 1 or 2 now and they.

My current neuro does't want to make any changes with my meds and try new things so I'm going to start looking for another neuro pretty soon. My only problem with that is that I have a VNS and there aren't many neruos in the area that deal with them.
 

Debbie53

New
Messages
34
Reaction score
0
Points
0
Your new medication

Hi RanMan

Have I spoken to you before? Is it John. I'm Debbie. I am glad that you finally found a different med for your Epilepsy. Didn't your previous neuro understand that it is up to you to decide whether you want to change your med. You know how your life has been while taking that previous drug.

Many of these neuros are so arrogant. I have had the misfortune to have had to consult one. I can actually say that he did not help me at all. If I had privately consulted him I would have asked for my money back - in a perfect world of course. I did not like anything that came out of this neuros mouth, I did not like any of his letters and he did not help me.

So I am really glad that you have found your new neuro. I know that you have still got health issues but at least your epilepsy, hopefully, is controlled.

I have had to consult another neurologist because the previous one would not help me. He was completely dismissive. All they think about is being seizure free. I did have a big tonic clonic in 2012 after taking sodium vaproate for 30 years. Weren't they suspicious why this happened?

I have read a report written in 2006 which states doctors should also think about our quality of life. To be honest with you, isn't this common sense. We are living in the 21st Century. Being seizure free must not come to the detriment of our quality of life otherwise we may as well be dead.

I am sorry to be so morbid.

My best wishes,
Debbie

QUOTE=RanMan;358813]Hi all C W E members

I have been with the same Neurologist for 40 years, and the drug that he prescribed for me was Dilantin
for seizure control.

He was very "Old school" and set in his ways.
He advised against me trying a new drug for my E. and that most of the newer Adds have not been around long enough to be proven as a good AED.

He refused to address my issues (Long term side effects) such as poor gait, balance, coordination, astigmatism, erectile dysfunction etc.

At first (1979) he had me believing that this (Dilantin) was a miracle drug b/c it was controlling my seizures with very little side effects, I found out recently that it should only be used for short term use.

He recently retired, so I was forced to find a new Neurologist.

WOW, What a breath of fresh air.
He showed concern with my long term side effects and immediately started me on Lamotigine (Lamictol) and slowly reduced my Dilantin level gradually.
Most of my previous side effects are less evasive but my cerebellum of my brain has shrunk as a result of long term use of Dilantin. (this is the part of the brain that controls your motor skills as per my recent MRI).

Now I feel that my seizures are almost totally under control, and I feel so much better.[/QUOTE]
 
Top